Wildfire, Lower Columbia Basin
- When
- July 2, 12:00 PM PST to 11:00 PM PST
- Where
- Lower Columbia Basin forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 46.220, -119.419 (the zone’s center; the record gives no point)
A 350 acre fire burned 7 miles east southeast of Highland in Benton County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
A 350 acre fire burned 7 miles east southeast of Highland in Benton County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jul 2, 9:28 AM PST, 2 hours 32 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PENDLETON OR 1028 AM PDT MON JUL 2 2007 UPDATED AVIATION DISCUSSION .DISCUSSION...REST OF TODAY...SATELLITE IMAGERY SHOWS A COMMA-HEAD SHAPED CIRCULATION CENTERED OVER MADRAS OREGON MOVING TO THE NORTHEAST. A COUPLE OF MINOR FORECAST ISSUES FOR TODAY WITH THIS FEATURE IS THE POSSIBILITY OF SPRINKLES AND THAT CLOUD COVER MAY LIMIT AFTERNOON TEMPERATURES. AIR MASS IS STABLE TODAY...AND MOVEMENT OF THE FEATURE SUGGESTS IT SHOULD EXIT THE PENDLETON FORECAST AREA BY THIS AFTERNOON. SOMEWHAT DRY SUB-CLOUD LAYER SHOULD LIMIT SPRINKLES...AND THERE SHOULD BE ENOUGH CLOUD BREAKS AS WELL TO ALLOW TEMPERATURES TO REACH AS HIGH OR NEARLY AS HIGH AS YESTERDAY. AS SUCH FORECAST IS ON TRACK. 80 .AVIATION...VFR CONDITIONS ARE EXPECTED AT ALL TAF SITES AND ALONG ALL TWEB ROUTES THROUGH THE NEXT 24 HOURS. 81 && .PREV DISCUSSION... /ISSUED 445 AM PDT MON JUL 2 2007/ SHORT TERM...TODAY THROUGH TUESDAY NIGHT...CONTINUED SOUTHWESTERLY FLOW TODAY WILL BRING ANOTHER WEAK DISTURBANCE ALOFT ACROSS THE REGION AS INDICATED BY MULTIPLE MODELS. NAM IS STRONGEST WITH THE WAVE CROSSING IN THE 18 TO 00Z TIMEFRAME AND GENERATING SOME LIGHT QPF OVER THE EAGLE CAP WILDERNESS AND OTHER PORTIONS OF WALLOWA COUNTY. GFS AND SREF ENSEMBLE MEAN DO NOT HAVE ANY INDICATION AND FEEL THE NAM AMOUNTS ARE A RESULT OF OVERDONE INSTABILITY THUS HAVE LEFT FORECAST DRY FOR TODAY. WINDS WILL ALSO INCREASE SOMEWHAT IN RESPONSE TO THE PASSING FEATURE AND MAY BRIEFLY TOUCH 20 MPH AT THE MOST. OTHERWISE SKIES BEGIN CLEARING THIS AFTERNOON BEHIND THE UPPER WAVE AND WILL CONTINUE CLEARING TONIGHT WITH WINDS DECREASING AND TEMPERATURE INVERSIONS DEVELOPING. HIGH PRESSURE ORIGINATING FROM THE DESERT SOUTHWEST WILL BEGIN NOSING OVER THE REGION TOMORROW BRINGING A TYPICAL SUMMERTIME DIURNAL WIND PATTERN ALONG WITH HIGH TEMPERATURES GENERALLY 5 TO 10 DEGREES WARMER THAN TODAY. JBONK LONG TERM...INDEPENDENCE DAY THROUGH SUNDAY. MODELS IN GENERAL AGREEMENT BY GRADUALLY WEAKENING THE RIDGE THEN FLATTENING THE RIDGE BY THE WEEKEND. THE INVERTED SURFACE THERMAL TROUGH WILL INTENSIFY WEDNESDAY AND THURSDAY. BY THURSDAY...AFTERNOON TEMPERATURES WILL LIKELY SOAR INTO THE 90S TO AROUND 105. A SPECIAL WEATHER STATEMENT PROVIDES DETAILS ON THE 4TH OF JULY HEAT AND DRY CONDITIONS. THERE IS A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS THURSDAY AFTERNOON IN DESCHUTES COUNTY. CURRENT FORECAST AND GRIDS PLACE THE JOHN DAY BASIN AND STRAWBERRY MOUNTAINS IN A SLIGHT CHANCE AS WELL. I BELIEVE THE THREAT OF THUNDERSTORMS EAST OF DESCHUTES COUNTY IS SLIM TO NONE. HOWEVER...IT IS ALWAYS A CHALLENGE TO FORECAST THE ONSET OF DRY THUNDERSTORMS SO WILL LEAVE IN THE FORECAST AND SEE WHAT THE 12Z MODELS HAVE IN STORE. AS THE INVERTED SURFACE THERMAL TROUGH SHIFTS EASTWARD AND MID LEVEL MOISTURE INCREASES FRIDAY...THERE MAY BE ISOLATED THUNDERSTORMS OVER THE CENTRAL AND EASTERN OREGON MOUNTAINS. THE FLOW WILL BECOME MORE WESTERLY THIS WEEKEND...AND THE MARINE PUSH ON FRIDAY MAY HELP TO STABILIZE THE ATMOSPHERE SO WILL HOLD OFF ON ANY MENTION OF PRECIPITATION OVER THE WEEKEND. AFTERNOON TEMPERATURES OVER THE WEEKEND WILL LOWER INTO THE MID 80S TO MID 90S. SMITH AVIATION...12Z TAFS...VFR CONDITIONS ARE EXPECTED AT ALL TAF SITES AND ALONG ALL TWEB ROUTES THROUGH THE NEXT 24 HOURS. SKY CONDITIONS WILL BE MAINLY CIRRUS...THOUGH SCT TO LOCALLY BKN ALTOCUMULUS CLOUDS BETWEEN 11000 AND 13000 FT MSL WILL BE ENCOUNTERED. WINDS WILL INCREASE THIS AFTERNOON WITH 10-20 KNOTS BETWEEN 21Z AND 03Z. SMITH && .PRELIMINARY POINT TEMPS/POPS... PDT 84 58 93 60 / 10 0 0 0 ALW 85 60 94 64 / 10 0 0 0 PSC 90 58 94 59 / 10 0 0 0 YKM 85 54 89 58 / 10 0 0 0 HRI 87 57 92 58 / 10 0 0 0 ELN 84 56 88 56 / 10 0 0 0 RDM 83 47 89 49 / 0 0 0 0 LGD 83 55 90 53 / 10 0 0 0 GCD 84 52 91 52 / 10 0 0 0 DLS 83 59 89 62 / 0 0 0 0 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...NONE. WA...NONE. && TI:GGG FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT... WWW.WEATHER.GOV/PENDLETON 80/80/80
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
505 AM PDT MON JUL 2 2007
ORZ041-WAZ024-501-502-026>030-ORZ042>044-049-050-501>506-031300-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
505 AM PDT MON JUL 2 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
A WEAK DISTURBANCE WILL CROSS THE AREA TODAY BRINGING A SLIGHT
INCREASE IN WINDS WITH TEMPERATURES NEARLY THE SAME OR SLIGHTLY
LOWER.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
DANGEROUS FIRE WEATHER CONDITIONS WEDNESDAY THROUGH FRIDAY
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, KITTITAS VALLEY,
YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS,
NORTH CENTRAL OREGON, CENTRAL OREGON, LOWER COLUMBIA BASIN OF
OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE
BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER AND
SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
HIGHLANDS
EXCESSIVE HEAT FRIDAY
YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
OF THE BLUE MOUNTAINS OF WASHINGTON, LOWER COLUMBIA BASIN OF
OREGON, GRANDE RONDE VALLEY, FOOTHILLS OF THE BLUE MOUNTAINS
OF OREGON, JOHN DAY BASIN
A LARGE UPPER HIGH PRESSURE SYSTEM WILL BUILD OVER THE WESTERN USA
BY MID-WEEK AND THEN PERSIST THROUGH THE END OF THE WEEK. A SHARP
WARMING TREND WILL BEGIN ON INDEPENDENCE DAY...WITH VERY HOT
TEMPERATURES EXPECTED FOR THURSDAY AND FRIDAY. AFTERNOON MAXIMUM
TEMPERATURES WILL CLIMB INTO THE 80S TO MID 90S IN THE MOUNTAINS
WITH MID 90S TO MID 100S IN THE LOWER VALLEYS. THESE HOT
TEMPERATURES WILL COMBINE WITH VERY LOW HUMIDITIES TO CAUSE THE FIRE
DANGER TO INCREASE RAPIDLY DURING THE LATTER HALF OF THE COMING
WEEK. PERSONS WITH OUTDOOR INTERESTS THIS HOLIDAY WEEK ARE URGED TO
USE EXTREME CAUTION WHEN CELEBRATING WITH FIREWORKS AND CAMP FIRES.
THE VERY HOT TEMPERATURES WILL ALSO CREATE DANGEROUS CONDITIONS FOR
SOME PERSONS WHO ARE SUSCEPTIBLE TO THE HEAT...ESPECIALLY THE VERY
YOUNG AND THE ELDERLY. PERSONS ARE URGED TO PREPARE NOW IN ORDER TO
HAVE THE RESOURCES AVAILABLE TO FIND RELIEF FROM THE HEAT THIS
COMING WEEK.
ALL PERSONS ARE URGED TO BE ALERT TO THE LATEST HEAT AND FIRE
RELATED WARNINGS AND/OR ADVISORIES THAT MAY BE ISSUED NEXT WEEK AS
CONDITIONS WARRANT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2007Every state in 2007This day in weather historyWarnings in Washington, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47478.